Cold/Wind Chill, Berks
- When
- January 15, 12:00 PM EST to January 16, 12:00 PM EST
- Where
- Berks forecast zone
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 40.416, -75.926 (the zone’s center; the record gives no point)
Following the departing Alberta Clipper low pressure system, another arctic air mass invaded Pennsylvania. While temperatures were slightly higher than the previous outbreak on the 10th and 11th, winds were stronger and the wind chill factors were lower.
Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PHI wrote it up.
Following the departing Alberta Clipper low pressure system, another arctic air mass invaded Pennsylvania. While temperatures were slightly higher than the previous outbreak on the 10th and 11th, winds were stronger and the wind chill factors were lower. Another Philadelphian lost his life because of the extreme cold. Most low temperatures were in the single numbers (They were some readings below zero in the Poconos) and the lowest hourly wind chill factors averaged between fifteen degrees and thirty degrees below zero. This second arctic outbreak set some electrical and gas usage records for area utilities. A Philadelphia man was found dead on railroad tracks within the city. His body temperature dropped to 67 degrees. The unseasonably cold weather was a dangerous situation for the homeless as well as for the elderly who could not afford to heat their homes. There was another dramatic increase in phone calls to social services by individuals who have run out of heat or could not afford to pay their utility bills. PECO Energy set a new winter time usage record of 6,450 megawatts surpassing the old record of 6,346 megawatts on January 23, 2003. The utility also came close to setting a new gas usage record. Pennsylvania Power and Light set a new all-time usage record of 7,549 megawatts surpassing the previous record of 7,155 megawatts on January 23, 2003. The cold weather caused additional schools and community centers to be opened as shelters. This was exacerbated in Monroe County when power outages in Brodheadsville, Effort and Saylorsburg caused the county to open temporary shelters in Brodheadsville and Long Pond. Many municipalities declared code blues to assist the homeless. Teams went outside to locate homeless people and get them to shelters. The unseasonably cold weather caused many pipes to freeze and burst both inside and outside of structures as well as a higher occurrence of water main breaks. Plumbers and heating repair services had twenty-four hours worth of work. In the Lehigh Valley the cold weather caused many schools, universities and daycare centers to have delayed openings. Senior citizen centers, food banks and meals on wheels were cancelled in the valley. Bus service was also delayed. In Carbon County, a burst pipe damaged a Penn Kidder Township School. In Berks County, a burst pipe flooded the Boyertown school's gymnasium with three inches of water. The cold weather also led to another increase in workload in hospital emergency rooms. Fire fighters were having problems battling blazes as the water quickly turned to ice. In some instances the water was freezing in hoses and the trucks. Fire fighters were injured slipping and falling on the ice. There was a higher incidence of chimney fires and a general shortage of firewood. Many vehicles were not starting because of dead batteries. Specific low temperatures included 12 degrees below zero in Mount Pocono (Monroe County), 9 degrees below zero at the Pocono Mountain Municipal Airport, 3 degrees below zero in East Stroudsburg (Monroe County), zero at the Lehigh Valley International Airport and Lehighton (Carbon County), 1 degree in Valley Forge (Chester County) and Doylestown (Bucks County), 2 degrees in Green Lane (Montgomery County), 3 degrees in Pottstown (Montgomery County) and Hamburg (Berks County), 4 degrees in Reading (Berks County) and Media (Delaware County) and 7 degrees at the Philadelphia International Airport. The arctic air mass came barreling behind the departing Alberta Clipper low pressure system on the 15th. The low deepened explosively as it moved offshore and the pressure gradient between it and the building high pressure system brought the lowest wind chill factors of the winter into Pennsylvania. The high pressure ridge moved from the Red River and Upper Mississippi Valleys on the morning of the 15th, to the Great Lakes and nearby Canada on the morning of the 16th and into Pennsylvania and New York on the morning of the 17th. The core of the coldest air moved through the region during the night of the 15th with the lowest temperatures occurring between Midnight EST and 6 a.m. EST on the 16th. Lowest hourly wind chill factors included 32 degrees below zero in Mount Pocono (Monroe County), 23 degrees below zero at the Lehigh Valley International Airport, 19 degrees below zero in Doylestown (Bucks County) and 14 degrees below zero at the Philadelphia International Airport. This second arctic outbreak cemented January as an unseasonably cold month. At the Philadelphia International Airport, the monthly mean temperature of 26.1 degrees was 6.2 degrees colder than normal. It was the 13th coldest January on record and the coldest January since 1982. To add further to the discomfort, it was also the windiest January in Philadelphia in 12 years with an average wind speed of 12.3 miles per hour. At the Lehigh Valley International Airport, the 22.0 degree monthly mean temperature was 5.1 degrees colder than normal. It was the 10th coldest January on record and the coldest January since 1994.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Jan 15, 10:46 AM EST, 1 hour 14 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1046 AM EST THU JAN 15 2004
SNOW MOVING OFF THE COAST NOW...AND SO UPDATED FORECAST TO TAKE OUT
ALL SNOW RELATED WARNINGS AND ADVISORIES. WITH CONVECTIVE
TEMPERATURES AS LOW AS THEY ARE...KEPT IN SOME CLOUDS DESPITE THE
CLEARING THAT HAS OCCURRED IN THE WAKE OF THE LOW. KEPT IN A CHANCE
OF FLURRIES OVER THE SOUTHERN POCONOS. NO OTHER SIG CHANGES AS WE
ANTICIPATE THE WINDS TO PICK UP WITHIN THE NEXT FEW HOURS...THE
SOUNDINGS STILL FORECAST TO GO DRY ADIABATIC UP ABOVE H8.
PREV AFDS BELOW.
.PHI WATCHES/WARNINGS/ADVISORIES...
PA...WIND CHILL WARNING TONIGHT PAZ054>055-060>062-068-069.
WIND CHILL ADVISORY TONIGHT PAZ067-070-071.
NJ...WIND CHILL WARNING TONIGHT NJZ001-007>010.
WIND CHILL ADVISORY NJZ012>027.
DE...WIND CHILL ADVISORY TONIGHT DEZ001>004.
MD...WIND CHILL ADVISORY TONIGHT MDZ008-012-015-019-020.
MARINE/OCEAN...GALE WARNING.
MARINE/DEL BAY...GALE WARNING.
MPD
*****************************************************************
WL UPDATE MANY NRN NJ ZONES...AND S TO THE RARITAN BASIN AND
MONMOUTH...TO UPGRADE TO A WINTER STORM WARNING AS AMTS ARE APCHG
WRNG CRITERIA. WL ALSO DELETE NE PA AND SUSSEX NJ FM ADVY AS WELL AS
PARTS OF SE PA SRN NJ NRN DE AND NE MD.
*****************************************************************
ALL PRODUCTS HAVE BEEN ISSUED FOR CUSTOMER USAGE.
BULK OF ACCUMULATING SNOWFALL HAS OCCURRED OVERNIGHT. NEXT EVENT
WILL BE TONIGHT WITH DANGEROUS WIND CHILL READINGS INVADING THE FA.
LOW PRES SYS LOCATED NW OF PIT YSTDY EVE HAS MOVED TO THE MOUTH OF
THE DEL BAY. STORM WILL BEGIN TO INTENSIFY AS IT MOVES NE AND OUT TO
SEA. WINDS WILL BEGIN TO PICK UP FM THE NW AS THE DAY PROGRESSES,
WITH THE STRONGEST WNDS OCCURRING TONIGHT. UPPER LVL WNDS AT 80H
EXCEED 50 KTS AROUND MIDNIGHT AND REMAIN 50 TO 60 KTS THRU FRI MRNG.
BUFKIT ETA GIVES A MAX LLJ WND OF 76 KTS AT 863 MB TWRD SUNRISE.
SFC WINDS SHLD PICK UP IN RESPONSE TO THE HIGH WNDS ALFT, AND BRING
DOWN EVEN COLDER ARCTIC AIR ACROSS THE ENTIRE FA. READINGS SHLD FALL
TO NEAR MINUS 35 IN THE POCONOS, MINUS 25 TO MINUS 35 IN NW NJ AND
THE LEHIGH VALLEY, THEN DECREASE SWRD BUT WITH MINUS 15 TO 20
READINGS COMMON EVEN IN THE FAR S OF FA. SEE ISSUED WIND CHILL
WARNING AND ADVISORY STATEMENTS FOR DETAILS.
THE SNOW THAT FELL IS FLUFFY, SO THE WND EVEN TDY WILL CAUSE DRFTG
ACROSS ROADS. BLOWING SNW IS LIKELY TNGT DURING THE PERIOD OF
STRONGER WND. FRIDAY WILL SEE A QUICK RECOVERY IN TEMPERARE AS THE
ARCTIC AIR MOVES AWAY FM THE REGION. HOWEVER...ANY UNTREATED
PROBLEMS DUE TO THE ARCTIC AIR INVASION WILL REMAIN EVEN IN AREAS
WHERE THE HIGH OF THE DAY IS ABOVE THE FREEZING MARK SINCE MOST OF
THE DAY WILL HAVE REMAINED BELOW FREEEZING.
WOODWORTH /HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 640 AM EST THU JAN 15 2004 DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055- 060>062-067>071-151500- ATLANTIC NJ-ATLANTIC COASTAL CAPE MAY NJ-BERKS PA-BUCKS PA-CAMDEN NJ- CAPE MAY NJ-CARBON PA-CAROLINE MD-CECIL MD-CHESTER PA- COASTAL ATLANTIC NJ-COASTAL OCEAN NJ-CUMBERLAND NJ-DELAWARE PA- DELAWARE BEACHES DE-EASTERN MONMOUTH NJ-GLOUCESTER NJ-HUNTERDON NJ- INLAND SUSSEX DE-KENT MD-KENT DE-LEHIGH PA-MERCER NJ-MIDDLESEX NJ- MONROE PA-MONTGOMERY PA-MORRIS NJ-NEW CASTLE DE-NORTHAMPTON PA- NORTHWESTERN BURLINGTON NJ-OCEAN NJ-PHILADELPHIA PA-QUEEN ANNES MD- SALEM NJ-SOMERSET NJ-SOUTHEASTERN BURLINGTON NJ-SUSSEX NJ-TALBOT MD- WARREN NJ-WESTERN MONMOUTH NJ- 640 AM EST WED JAN 14 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL AND SOUTHEAST PENNSYLVANIA...DELAWARE...THE NORTHERN MARYLAND EASTERN SHORE...AND NEW JERSEY EXCLUDING THE FIVE NORTHEAST COUNTIES. .DAY ONE...TODAY A WINTER WEATHER ADVISORY IS IN EFFECT EARLY THIS MORNING FOR ALL AREAS EXCEPT SOUTHERN DELAWARE. LIGHT SNOW WILL BE ENDING EARLY THIS MORNING. NO SIGNIFICANT ADDITIONAL ACCUMULATION IS EXPECTED. HOWEVER...BRISK WINDS WILL CAUSE BLOWING AND DRIFTING OF THE SNOW. FRIGID AIR AND STRONG WINDS WILL COMBINE TO CAUSE DANGEROUSLY LOW WIND CHILLS TONIGHT. A WIND CHILL WARNING HAS BEEN ISSUED FOR TONIGHT FOR THE POCONOS AND LEHIGH VALLEY REGIONS OF PENNSYLVANIA AS WELL AS NORTHWEST NEW JERSEY...FOR DANGEROUS WIND CHILLS AS LOW AS MINUS 35 DEGREES. ADDITIONALLY...A WIND CHILL ADVISORY HAS BEEN ISSUED FOR THE REMAINDER OF THE FORECAST AREA FOR WIND CHILL READINGS AS LOW AS MINUS 20 DEGREES. PLEASE SEE APPROPRIATE ISSUED PRODUCTS FOR MORE DETAILS. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER CALL TO ACTION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. WOODWORTH
The national radar mosaic for the moment the first event began.
10 cold/wind chill. Local standard time, as filed.
As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.
| Event | Date | Age | Sex | Where | Kind |
|---|---|---|---|---|---|
| Cold/Wind Chill, Philadelphia | 2004-01-15 | 40 | Male | Outside/Open Areas | Direct |
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Pennsylvania in 2004Every state in 2004This day in weather historyWarnings in Pennsylvania, January 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5384157, 5384158, 5384159, 5384160, 5384161, 5384162, 5384163, 5384164, 5384165, 5384166.